Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Has secondary polycythmia and ulcerative colitis. Taking aloe vera to help colitis. Any effect on polycythmia?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
My sister has secondary polycythmia and ulcerative colitis. Will taking whole leaf aloe vera cause any problems for the polycythemis? It has helped her colitis tremendously.
Posted Thu, 24 Oct 2013 in Blood Disorders
Answered by Dr. Luchuo Engelbert Bain 45 minutes later
Brief Answer:
Seeing a hematologist is a priority

Detailed Answer:

Hi and thanks for the query,

Polycythemia is a special condition that deserves a keen attention by a hematologist preferably. natural therapies do actually help, but their mechanisms of action and side effects are really not very understood.

In this case of your sister, I do not disagree the help Aloe vera might offer. But I would like you to realize that polycythemia has to do with blood cells, and any condition that could alter an already dysfunctional blood cells sytem could cause acute harm. Effects of aloe vera, especially negative ones have not been documented. Health consequences like liver problems have been described with people who took Aloe vera.

I would suggest, for prudence purposes, and considering the fact that a good evaluation and diagnosis by a hematologist, could offer more appropriate help to your sister, I strongly recommend you suspend the Aloe vera for now, and see into booking an appointment with a hematologist.

Thanks and hope this helps as I wish her the best of health. Feel free asking follow up questions in case you got any specific concerns.

Kind regards.

Bain LE, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor